Stevens–Johnson syndrome induced by acetazolamide
Article first published online: 13 DEC 2010
© 2010 Japanese Dermatological Association
The Journal of Dermatology
Special Issue: SPECIAL ISSUE: Severe Adverse Cutaneous Drug Reaction (pages 215-260)
Volume 38, Issue 3, pages 272–275, March 2011
How to Cite
HER, Y., KIL, M. S., PARK, J. H., KIM, C. W. and KIM, S. S. (2011), Stevens–Johnson syndrome induced by acetazolamide. The Journal of Dermatology, 38: 272–275. doi: 10.1111/j.1346-8138.2010.00921.x
- Issue published online: 22 FEB 2011
- Article first published online: 13 DEC 2010
- Received 4 June 2009; accepted 3 January 2010.
- Stevens–Johnson syndrome toxic epidermal necrolysis
Acetazolamide is a sulfonamide derivative and carbonic anhydrase inhibitor used to lower intraocular pressure in glaucomatous patients. Stevens–Johnson syndrome (SJS) toxic epidermal necrolysis (TEN) associated with acetazolamide treatment has been diagnosed in Japanese, Japanese-American and Indian patients. Herein, we report the second Korean case of SJS-TEN associated with acetazolamide treatment. The result of human leukocyte antigen (HLA) typing of our patient was positive for HLA-B59. According to recent research, HLA-B59 has been detected in SJS caused by metazolamide, which is analogous to acetazolamide. This suggests a possible relationship between genetic background and SJS-TEN-associated acetazolamide treatment. Theretofore, acetazolamide should be prescribed to Korean patients with the same discreet caution.